Jump to content
bomo

bomo: tapering antidepressant SSRI

Recommended Posts

bomo

I have taken this medication citalopram for over 7 years. It was prescribed for what now seems fairly minor anxiety. But as time went by and lifes challenges came about I soon found myself not able to cope without it.  Thats a very simple summary.

About 4 years ago I began getting pretty unwell- brain fog, severe fatigue, reoccurring flu like illness, bone pain, sweats, tummy problems, weak legs.

The worse aspect has been reoccurring visceral depressions,  just awful moods and a sensation of real nastiness. Unable to put that into words, really.

Also an aversion to light, and daytime generally. 

Been unable to function normally for  3yrs, after being a professional social worker for many years.

 

Seen many medics on my path. Recent diagnosis of M.E/CFS.

Not convinced. Came across Monica Cassini about a year ago, her work now makes sense to me, I highly recommend it. Its written through with such compassion. 

So, thanks to info from Monica, plus watching these forums a while, im now undertaking a tapering.  30mg dose reduced by 10% using a pipette. This is day 4. My head feels like the frontal lobe has lead in it, ive had some odd dreams, my mood is low, but im ok.

Edited by mammaP
Added name to title

Share this post


Link to post
mammaP

Hi bomo, welcome to SA. I have moved your post to the introductions forum, this will be your journal to track your progress. 

Thank you for sharing your experience, many of us here have been diagnosed with ME/CFS/fibro when the problem is actually the drugs we have been prescribed.

Well done for doing research before starting a slow taper from citalopram. It can be a bit daunting starting a taper because it seems fo very slow and will never end but it does end, and the good thing is that side effects are dose related and tend to lessen as the dose lowers which is great because you can feel better and function while tapering slowly.  Monica is an inspiration to all of is and is one of our moderators who shares some of her work with us as GiaK. She has given so many people hope during her journey and is still doing so now that she is living her life again free of the drugs which were killing her :wub:

 

We would appreciate it if you could put your drug and tapering history in your signature, we ask all members to do this so it can be seen at a glance at the bottom of each post. This not only helps us but also helps any medical professionals who are looking at the introductions. They are case histories that show the real experiences of people adversly affected by psychiatric drugs. 

http://survivingantidepressants.org/index.php?/topic/12364-please-put-your-withdrawal-history-in-your-signature/

 

As you are experiencing some withdrawal from the first 10%  cut to citalopram you may want to look at the micro taper topic. This is smaller cuts more often, it is gentler and doesn't always take any longer. If the symptoms are short lived and only last a few days with little discomfort you may be ok with the 10% but if they are problematic or last more than a few days it would be worth considering the micro taper. I will post a link for you. 

http://survivingantidepressants.org/index.php?/topic/2878-micro-taper-instead-of-10-or-5-decreases/

 

You will find links to important topic in the tapering forum here, with very interesting reading!  It is good to have you here. 

 

http://survivingantidepressants.org/index.php?/topic/300-important-topics-in-the-tapering-forum-and-faq/

 

Edited by mammaP

Share this post


Link to post
bomo

Hi mamma p and thankyou for the info.

by way of update. Now on day 9 of taper of 10%.

Mood steady, bad dreams and headaches manageable. 

I feel 'something' that I havent felt for a long time, when I can articulate this, I will. !

 

Share this post


Link to post
mammaP

Glad it is going well so far Bomo, don't even think about another reduction until any symptoms from the last drop have settled and you have been stable for 2-3 weeks. If you get withdrawal it will be better to make smaller drops. You will soon learn to listen to your body and taper according to what it is telling you.  :)

Share this post


Link to post
Madeleine

Welcome to the forum. stick around here and you will get lots of support  in your taper.   

Best wishes,  :-)

M.

Share this post


Link to post
bomo

Thankyou mammaP and Madeleine

your comments are very good to hear.

 

I  have tried to reduce the meds over the past few years, this has always been a nightmare journey.

initially, reducing from 30mg to 20 or 25mg would immediately result in my body feeling overheated, insomnia, and much elated mood bordering on mania. This would leave me highly energetic,  unrealistic in my thoughts, and very loud. After a week or so I would crash into bleak depression, ideas of suicide or self harm. Of couse, the first stage , elation, is kind of  a trip. But I could only ever cope with 2, maybe 3 days of the crash.

im on day 11 of tapering. By 10%, that is 27mg from 30mg of citalopram.

I feel mainly ok, initially I had leaden headaches,  but they are less sore now.

today I have felt  very slightly elated in mood for part of the day, and im watching.

Share this post


Link to post
Madeleine

This time you are tapering by a slower amount and smaller rate than before so you will hopefully not feel the withdrawal as you did before. Make sure to stay at the amount you are at for at least a month so you can monitor your symptoms 

 

wishing you well, 

m

Share this post


Link to post
bomo

today is tues, day 16 of tapering citalopram from 30 to 27mg.

im ok, been off feet with flu like symptoms  for 3 days. This has been ongoing for 3-4 yrs.

digestion has changed, now currently not

constipated which is fantastic. 

headaches about the same. Blown my nose a lot, not to be too gross this is not flu related, but very thick knotty white mucus. 

Low mood has been troublesome,  managing tho, been kind to it.

 

 

Edited by baroquep
Highlight present symptoms remove duplicated info

Share this post


Link to post
bomo

Now past 3 weeks into 10% taper of citalopram.

past few days tricky.

had strange withdrawal symptoms, been able to identify them as related to the drug, from reading others experiences in the forums.

symptoms:

 

Tinitis

almost unbearable neck pain

migraine like heads/dizziness

very low mood and feelings of fear

flu like symptoms-achey, fatigue, sweats, nausea.

insomnia.

 

im thinking I need to ride this out, look after myself.

but only for a week or so. Feel exhausted. 

Im going to see my gp today,  want to find out if cytalopram is available in drops to allow possible option of slower, accurate taper.

my last gp said the drug doesnt come in drops, but ive heard they do, just more expensive. 

Share this post


Link to post
baroquep

Hi Bomo, sorry to hear that you are still feeling the effects of a 10% taper.  Think you are very wise to try and ride things out without making any changes to your dosage.  I know that when I ran into trouble after a taper, it could take quite a while for things to settle back down.  

 

You are lucky to have found Surviving Antidepressants at the beginning of your taper so that you have access to a lot of information that will help you to make your journey a lot easier.  It is my experience that doctors know very little about anti-depressant withdrawal and tend to want to add another drug to alleviate current symptoms which, in most cases, just makes things worse.  The CNS is very fragile during tapering and additional drugs or abrupt changes can destabilize things further.  If this is something that your GP recommends, I would be very cautious about adding or changing anything right now if it is at all possible for you to just hold where you are.

 

As you've noted, and as MamaP mentioned above, you may want to try a micro taper once your present symptoms settle.  It sounds like a 10% cut may have been too large a cut based on your lingering symptoms.  It takes time, trial and error to find out what our central nervous system (CNS) can handle.  A 10% monthly reduction is only a guideline and not everyone is able to do this.  I found a 10% decrease too hard on my CNS and recently reduced my monthly decreases to 5% and it has made things a lot easier.  I have also found that it can sometimes take longer than a month for withdrawal symptoms to settle and would suggest that you hold at this dose for at least another couple of months before continuing your taper.

 

I found that taking fish oil and magnesium really helped settle my withdrawal symptoms so you might want to look at supplementing with them.  

 

Hoping your symptoms settle soon, hang in there!

 

Edited by baroquep

Share this post


Link to post
bomo

Hello Baroquep

thankyou for your support, kind words much appreciated. 

I saw my gp earlier today and requested citalopram in drop/liquid form. He said they didnt prescribe it, but had no reason why.

I am going to hold at 27mg until things settle, then plan much smaller taper. Will add magnesium as well.

Share this post


Link to post
baroquep

Hi Bomo, I just did a quick google search and it looks like citalopram liquid is available in the UK, I would call your pharmacist to find out whether or not it is actually available/if they can order it, and if it is, take this information to your doctor.  Sometimes we have to advocate for ourselves as these doctors aren't always up-to-date on pharmaceuticals.  

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.